Illinois, 2017Tornadoes and Hail in Illinois, March 6 to 7, 2017
March 6 to 7, 2017 · NWS ILX · 41 events in 18 counties and zones
A strong cold front triggered a squall line across western Iowa into eastern Kansas during the afternoon of March 6th. These storms raced eastward and reached west-central Illinois by the late evening, then pushed across the remainder of central Illinois during the early morning hours of March 7th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $983,000
- Crop damage
- None recorded
- Events
- 41
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front triggered a squall line across western Iowa into eastern Kansas during the afternoon of March 6th. These storms raced eastward and reached west-central Illinois by the late evening, then pushed across the remainder of central Illinois during the early morning hours of March 7th. The storms produced widespread wind gusts of 50-70 mph and 3 tornadoes. One tornado touched down near Easton in Mason County, while two tornadoes occurred further east in Tazewell County. The most significant tornado caused EF-2 damage in rural Tazewell County just northeast of Delavan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 6, 8:29 PM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 6, 8:29 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
829 PM CST Mon Mar 6 2017
.UPDATE...
Issued at 829 PM CST Mon Mar 6 2017
Updated the forecast to increase wind speeds tonight with gusts of
35-45 mph and locally higher gusts especially with thunderstorms
by overnight. Bloomington already gusting to 46 mph at 8 pm.
Southerly sustained winds range from 20-35 mph over central IL at
mid evening and have been gradually increasing during the evening.
KILX 00Z sounding had 2k ft wind of 55 kts and some of this higher
wind is mixing down toward the surface. Will continue to monitor
to see if a wind advisory is needed, but for now have issued a
special weather statement addressing these higher winds.
A strong and deepening 980 mb surface low pressure was over south
central Manitoba, with its cold front extending southward through
eastern MN, central IA and nw MO. A line of strong to severe
thunderstorms was along the cold front and quickly moving east.
HRRR model has the squall line reaching areas nw of the IL river
between 05-06Z (11 pm- midnight), nearing I-55 by 07Z/2 am, just
east of I-57 by 09Z/3 am and to the IN border around 10Z (4 am).
This line is still projected to weaken as it moves east across IL
overnight, with slight risk west of I-57 and enhanced risk west of
Peoria and Springfield. Main severe wx threat is damaging wind
gusts with 15-30% risk, with 5-15% risk of large hail in western
CWA and 2-5% risk of tornadoes over western half of CWA. Lows
overnight to range from lower 40s over the IL river valley where
skies clear late tonight, to the lower 50s over southeast IL.
&&
.SHORT TERM...(This evening through Tuesday)
ISSUED AT 243 PM CST Mon Mar 6 2017
Main concern in the short term is with the convection expected this
evening. Pre-frontal line of showers and embedded storms is edging
eastward across central western Illinois early this afternoon.
Further west, radar imagery and GOES-16 1-minute visible imagery is
showing a line of storms beginning to fire from northwest Iowa into
south central Nebraska, along a dry line. High-resolution model
guidance continues to show this filling in and marching eastward
this evening, with decent agreement in the line reaching the
Illinois River toward midnight and marching through the CWA through
about 4-5 am. Latest SPC Day1 outlook has brought the enhanced risk
as far east as a Peoria-Springfield line, focused on the wind
potential as the line focuses into a QLCS, though in a weakening
state as it pushes east across Illinois. A very sharp cutoff on the
back edge of the rain shield will occur, but the rain will linger
over the far southeast CWA into early Tuesday.
Secondary concern will be the winds through Tuesday. Gusts of 25-35
mph are occurring this afternoon, but are expected to increase a bit
this evening ahead of the line, with some 40-45 mph gusts likely.
Conditions are a bit borderline for a wind advisory, but will need
to monitor this closely over the next few hours. After the
convection passes, there will be a short window when winds subside,
but they should become gusty again by late morning as deep mixing
takes place on Tuesday. Gusts of 30-35 mph appear more likely at
this time for Tuesday afternoon.
.LONG TERM...(Tuesday night through Monday)
ISSUED AT 243 PM CST Mon Mar 6 2017
Central and southeast Illinois can expect an active weather period
through the extended range of the forecast, with a system passing
through or near the area about every other day. Model guidance
continues to struggle with the details within this fast flow regime,
which has required notable forecast adjustments from day-to-day.
Despite the model variation/disagreement, the most consistent trend
has been a further south/colder track to the weather systems.
The first wave to impact the area is the weakest, and is currently
forecast to brush by the area later Thursday into Thursday night.
Initially, conditions would be warm enough for rain across the
entire area. However, It will likely cool enough in the north
Thursday night for a change over to snow, although no accumulation
is anticipated. If the models continue to trend south with this
wave, there is still the potential that it will miss us entirely.
The second wave is the most significant, and is forecast to impact
the area late Friday night into Saturday evening. This timing has
been pretty consistent of late, but again this system has been
trending more southerly in its track. If these trends hold, at least
some light snow accumulation appears possible across the northern
half of the forecast area into midday Saturday.
A final wave arrives around Monday, but model agreement with respect
to its timing is not as good as with the first two waves. This system
also seems poised to produce snow and/or rain across the forecast
area, with the snow more likely in the north and early in the day
before temperatures warm.
Above normal temperatures to start the period will trend below
normal by the end of the week. The passage of each disturbance will
deepen the upper-level troffing over eastern North America and
advect cold low-level air into the area. I guess winter wasn't
quite done with us yet.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 555 PM CST Mon Mar 6 2017
MVFR ceilings (as low as 1k ft at BMI and CMI) could lift to VFR
next few hours as SPI recently did. Continued VCSH in central IL
TAFs this evening in warm sector. Strong southerly winds around 20
kts with gusts of 23-33 kts early this evening will increase
during this evening as cold front in nw IA and eastern KS
approaches IL/MS river by late evening. KILX 00Z sounding showed
2k ft southerly winds of 55 kts and supports these stronger winds.
Latest HRRR model shows squall line pushing quickly east from
western IA toward the IL river by PIA around 06Z, to I-55 by 07Z
and to DEC and CMI by 08 or 09Z. Carried 2 hour period of TS with
MVFR ceilings and vsbys along with SW wind gusts of 35-40 kts.
Clearing to occur a few hours behind cold front with fair amount
of sunshine expected Tue. Winds veer westerly behind cold front
Tue and gust to 25-30 kts during day Tue, then diminish to 10-15
kts by 22 or 23Z Tue.
&&
.FIRE WEATHER...
Issued at 243 PM CST Mon Mar 6 2017
Some concerns for Tuesday with borderline red flag conditions in
parts of the area. Deep mixing to take place from around 5000
feet, as forecast soundings show 50 knot winds mixing down to the
surface. Very dry in the lower levels, and there is some concern
that dew points could get lower than the low-mid 20s already in
the grids for afternoon. Minimum humidity levels forecast to reach
the upper 20s over the southwest CWA. That area currently has
10-hour dead fuel levels of 11-15%, but could dry out quickly
despite the rain tonight as 30-35 mph wind gusts occur. No fire
headlines planned at the present time due to the uncertainty.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...07
SHORT TERM...Geelhart
LONG TERM...Bak
AVIATION...07
FIRE WEATHER...Geelhart
Hazardous weather outlook, Mar 6, 3:16 PM CST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
316 PM CST Mon Mar 6 2017
ILZ027>029-036-037-040>042-047>052-071200-
Cass-Christian-Fulton-Knox-Logan-Mason-Menard-Morgan-Peoria-
Sangamon-Schuyler-Scott-Stark-Tazewell-
316 PM CST Mon Mar 6 2017
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Strong southerly winds will gust from 35 to 40 mph much of the
night, until a cold front passes. This will cause difficulty for
high profile vehicles, traveling on west east oriented highways.
There is an enhanced risk of severe thunderstorms late this
evening, until a couple hours after midnight, as a squall line
pushes east across the state. Current indications suggest the
time frame for the threat of severe weather would be centered
around midnight, with the primary threat being from damaging wind
gusts of 60 to 65 mph.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
As the storm moves away from the region on Tuesday, strong
westerly winds will gust from 30 to 40 mph at times during the
afternoon. Similar winds are expected on Wednesday as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed overnight, mainly in the
11 pm to 3 am time frame.
ILZ030-031-038-043-044-053-054-061-071200-
De Witt-Macon-Marshall-McLean-Moultrie-Piatt-Shelby-Woodford-
316 PM CST Mon Mar 6 2017
This Hazardous Weather Outlook is for portions of central
Illinois.
.DAY ONE...TONIGHT...
Strong southerly winds will gust from 35 to 40 mph much of the
night, until a cold front passes. This will cause difficulty for
high profile vehicles, traveling on west east oriented highways.
A line of strong to severe thunderstorms will be pushing east
across the state overnight, with the main threat in the highway 51
corridor between 1 am and 4 am. Although the thunderstorms are
expected to be in a weakening state, some of the stronger storms
will be capable of producing wind gusts of 50 to 60 mph.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
As the storm moves away from the region on Tuesday, strong
westerly winds will gust up to 40 mph at times during the
afternoon. Similar winds are expected on Wednesday as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required after midnight.
ILZ045-046-055>057-071200-
Champaign-Coles-Douglas-Edgar-Vermilion-
316 PM CST Mon Mar 6 2017
This Hazardous Weather Outlook is for portions of east central
Illinois.
.DAY ONE...TONIGHT...
Strong southerly winds will gust from 35 to 40 mph much of the
night, until a cold front passes. This will cause difficulty for
high profile vehicles, traveling on west east oriented highways.
Scattered thunderstorms are expected after midnight, as a cold
front moves across the area. Although the thunderstorms are
expected to be in a weakening state late tonight, some of the
stronger storms will be capable of producing wind gusts to around
50 mph.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
As the storm moves away from the region on Tuesday, strong
westerly winds will gust up to 40 mph at times during the
afternoon. Similar winds may occur on Wednesday as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight. However,
spotters are encouraged to report any strong winds that may
accompany the storms tonight.
ILZ062-063-066>068-071>073-071200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
316 PM CST Mon Mar 6 2017
This Hazardous Weather Outlook is for southeast Illinois.
.DAY ONE...TONIGHT...
Strong southerly winds will gust from 35 to 40 mph much of the
night, until a cold front passes. This will cause difficulty for
high profile vehicles, traveling on west east oriented highways.
Scattered thunderstorms are expected to move into the area
after midnight, and continue until shortly after sunrise. Although
the thunderstorms are expected to be in a weakening state, some
of the stronger storms will be capable of producing wind gusts to
around 50 mph and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight. However,
spotters are encouraged to report any strong winds that may
accompany the storms late tonight.
Geelhart
In the hours before
Special weather statement, Mar 6, 6:10 PM CST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Lincoln IL
610 PM CST Mon Mar 6 2017
ILZ027>031-036>038-040>057-061>063-066>068-071>073-070600-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-
Clay-Richland-Lawrence-
610 PM CST Mon Mar 6 2017
...Strong southerly winds expected this evening...then strong to
potentially severe thunderstorms to race east across central IL
late this evening and overnight...
South winds of 20 to 30 MPH with wind gusts increasing to 35 to
45 MPH during this evening over central Illinois as a cold front
approaches Illinois late this evening. The front will race east
across central Illinois between 11 pm and 5 am, and be associated
with a strong to potentially severe line of thunderstorms with
even stronger winds possible west of I-57.
Individuals should ensure all loose items are secured outside.
Motorists, especially in high profile vehicles like semi-trucks on
east-west highways, should drive defensively and expect winds to
impact vehicles.
07
Event by event
30 thunderstorm wind, 7 hail, 3 tornado, 1 strong wind. Local standard time, as filed.
Strong Wind, McLean
- When
- March 6, 10:00 PM CST to 11:59 PM CST
- Where
- McLean forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 40.491, -88.847 (the zone’s center; the record gives no point)
Gradient winds gusting to 45-50mph ahead of an approaching line of thunderstorms caused a tree to fall along the 1200 block of West College Avenue in Bloomington.
Thunderstorm Wind, Schuyler
- When
- March 6, 11:00 PM CST to 11:05 PM CST
- Where
- Schuyler County, Huntsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.180, -90.870
The roof of a house was damaged in Huntsville.
Thunderstorm Wind, Knox
- When
- March 6, 11:07 PM CST to 11:12 PM CST
- Where
- Knox County, Galesburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $14,000
- Reported by
- Newspaper
- Coordinates
- 40.950, -90.370
A car was crushed by a falling tree near Knox College in Galesburg.
Thunderstorm Wind, Knox
- When
- March 6, 11:11 PM CST to 11:16 PM CST
- Where
- Knox County, Abingdon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Mesonet
- Coordinates
- 40.800, -90.400
Sheet metal was blown off a building.
Hail, Cass
- When
- March 6, 11:20 PM CST to 11:25 PM CST
- Where
- Cass County, Beardstown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.020, -90.430
Thunderstorm Wind, Knox
- When
- March 6, 11:26 PM CST to 11:31 PM CST
- Where
- Knox County, 2 mi W of Maquon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Public
- Coordinates
- 40.800, -90.208
A power pole was blown down near the intersection of 1200E and 650N.
Hail, Knox
- When
- March 6, 11:28 PM CST to 11:33 PM CST
- Where
- Knox County, 2.95 mi NW of Rapatee
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.750, -90.190
Thunderstorm Wind, Fulton
- When
- March 6, 11:33 PM CST to 11:38 PM CST
- Where
- Fulton County, 1 mi W of Canton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 40.570, -90.049
Ten power poles were snapped at the base near the Correctional Center.
Thunderstorm Wind, Fulton
- When
- March 6, 11:37 PM CST to 11:42 PM CST
- Where
- Fulton County, Farmington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.700, -90.000
A large object was blown onto a house.
Thunderstorm Wind, Mason
- When
- March 6, 11:37 PM CST to 11:42 PM CST
- Where
- Mason County, 2.81 mi W of Kelsey
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 40.243, -90.103
A tree was blown onto a house in Matanzas Beach.
Thunderstorm Wind, Fulton
- When
- March 6, 11:43 PM CST to 11:48 PM CST
- Where
- Fulton County, 0.87 mi NW of Monterey
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.540, -89.940
A tree was snapped several feet off the ground.
Thunderstorm Wind, Tazewell
- When
- March 6, 11:43 PM CST to 11:48 PM CST
- Where
- Tazewell County, 2.32 mi SSW of Morton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Trained Spotter
- Coordinates
- 40.590, -89.470
A semi was blown over on I-155 at the Main Street exit.
Hail, Peoria
- When
- March 6, 11:45 PM CST to 11:50 PM CST
- Where
- Peoria County, 0.87 mi SW of Alta
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.810, -89.640
Thunderstorm Wind, Peoria
- When
- March 6, 11:47 PM CST to 11:52 PM CST
- Where
- Peoria County, Princeville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.930, -89.750
A 12-inch diameter tree limb was blown down.
Tornado, Mason
- When
- March 6, 11:52 PM CST to 11:57 PM CST
- Where
- Mason County, 2.69 mi NNW of Easton to 5.17 mi SE of Forest City
- Rating
- EF1
- Path length
- 6.76 mi
- Path width
- 150 yd
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.263, -89.856
A tornado touched down 2.2 miles north-northwest of Easton at 11:52 PM CST. The tornado tracked northeastward, hitting a homestead 2.5 miles north of Easton where a machine shed was severely damaged, with most of its roof removed and part of the north wall bowed out. From here to the end of the track, most of the damage was to power poles or overturned irrigation rigs: however, a farm along County Road 2930E received damage as well. A grain silo had half its peaked roof cave in, and part of a machine shed had a couple smaller wall pieces blown out. The tornado dissipated 5.5 miles southeast of Forest City at 11:57 PM CST.
Thunderstorm Wind, Mason
- When
- March 6, 11:58 PM CST to March 7, 12:03 AM CST
- Where
- Mason County, Mason City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.200, -89.700
A 7-foot privacy fence was blown down, snapping 5 of its poles at the base.
Tornado, Tazewell
- When
- March 7, 12:00 AM CST to 12:06 AM CST
- Where
- Tazewell County, 3.35 mi W of Winkel to 2.04 mi ENE of Herget
- Rating
- EF1
- Path length
- 7.38 mi
- Path width
- 150 yd
- Property damage
- $175,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.346, -89.693
A tornado touched down along Wagonseller Road about 5 miles southwest of Green Valley at 12:00 AM CST March 7th. The tornado quickly tracked northeastward and widened to around 150 yards and increased in intensity to EF-1 as it destroyed an outbuilding and an historic single room schoolhouse about 4 miles southwest of Green Valley. It then continued moving northeastward through mainly open fields, but did produce damage to 2 grain bins, a barn, and several trees along Towerline Rd. The tornado dissipated about 3 miles east-northeast of Green Valley at 12:06 AM CST.
Hail, Morgan
- When
- March 7, 12:00 AM CST to 12:05 AM CST
- Where
- Morgan County, Jacksonville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.730, -90.230
Thunderstorm Wind, Peoria
- When
- March 7, 12:01 AM CST to 12:06 AM CST
- Where
- Peoria County, 1.38 mi S of North Hampton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 40.910, -89.530
Several power poles were blown down along Krause Road between Cloverdale and Spillman Roads.
Thunderstorm Wind, Marshall
- When
- March 7, 12:01 AM CST to 12:06 AM CST
- Where
- Marshall County, 3.71 mi W of Henry
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $120,000
- Reported by
- Trained Spotter
- Coordinates
- 41.110, -89.440
A 2-story barn was destroyed, a cob shed was blown down, and a 4-foot diameter tree was snapped. Several power poles and power lines were blown down as well.
Hail, Tazewell
- When
- March 7, 12:07 AM CST to 12:12 AM CST
- Where
- Tazewell County, 1 mi W of Washington
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.700, -89.419
Thunderstorm Wind, Marshall
- When
- March 7, 12:08 AM CST to 12:13 AM CST
- Where
- Marshall County, 2.2 mi WSW of Wilbern
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Broadcast Media
- Coordinates
- 40.940, -89.360
Two cars from a 108-car train were blown off the tracks between Chillicothe and Wilbern.
Tornado, Tazewell
- When
- March 7, 12:09 AM CST to 12:13 AM CST
- Where
- Tazewell County, 1.64 mi NNE of Delavan to 1.83 mi NW of Brownwood
- Rating
- EF2
- Path length
- 2.8 mi
- Path width
- 200 yd
- Property damage
- $120,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.392, -89.538
A tornado touched down in an open field 1.4 miles north-northeast of Delavan at 12:09 CST. The tornado quickly tracked northeastward and widened to 200 yards, causing EF-2 damage to one outbuilding and EF-1 damage to several other outbuildings and trees. It continued northeastward before dissipating 4.1 miles northeast of Delavan at 12:13 AM CST.
Thunderstorm Wind, Tazewell
- When
- March 7, 12:12 AM CST to 12:17 AM CST
- Where
- Tazewell County, 0.52 mi W of Cooper
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.670, -89.410
A wall was blown down at the Washington Township shed.
Thunderstorm Wind, Marshall
- When
- March 7, 12:23 AM CST to 12:28 AM CST
- Where
- Marshall County, Wenona
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.050, -89.050
Several tree branches were broken in Wenona.
Hail, Sangamon
- When
- March 7, 12:25 AM CST to 12:30 AM CST
- Where
- Sangamon County, Williamsville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.950, -89.550
Thunderstorm Wind, Logan
- When
- March 7, 12:26 AM CST to 12:31 AM CST
- Where
- Logan County, Lincoln
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 40.150, -89.370
A storm siren was blown over on Pulaski Street on the southeast side of Lincoln.
Thunderstorm Wind, Sangamon
- When
- March 7, 12:34 AM CST to 12:39 AM CST
- Where
- Sangamon County, Riverton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 39.850, -89.530
A small trailer was overturned.
Thunderstorm Wind, McLean
- When
- March 7, 12:34 AM CST to 12:39 AM CST
- Where
- McLean County, 3 mi N of Shirley
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Employee
- Coordinates
- 40.463, -89.070
Shingle damage occurred to 4 homes. Two fence sections were toppled and a stop sign was blown down.
Thunderstorm Wind, McLean
- When
- March 7, 12:36 AM CST to 12:41 AM CST
- Where
- McLean County, Normal
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.520, -89.000
A portion of the Wilkins Hall roof was torn off and thrown onto an apartment on the campus of Illinois State University.
Thunderstorm Wind, McLean
- When
- March 7, 12:37 AM CST to 12:42 AM CST
- Where
- McLean County, Normal
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.520, -89.000
A fence was blown over and a mailbox was torn off its post.
Thunderstorm Wind, McLean
- When
- March 7, 12:41 AM CST to 12:46 AM CST
- Where
- McLean County, Heyworth
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.320, -88.980
A few small trees were blown down in Heyworth.
Thunderstorm Wind, Shelby
- When
- March 7, 1:26 AM CST to 1:31 AM CST
- Where
- Shelby County, Oconee
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 39.280, -89.120
A small shed was destroyed in Oconee.
Thunderstorm Wind, Moultrie
- When
- March 7, 1:38 AM CST to 1:43 AM CST
- Where
- Moultrie County, 2 mi NE of Bethany
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 39.670, -88.703
A grain bin was blown off its foundation.
Thunderstorm Wind, Shelby
- When
- March 7, 1:52 AM CST to 1:57 AM CST
- Where
- Shelby County, 4.36 mi NW of Windsor
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.480, -88.650
A small boat was overturned.
Thunderstorm Wind, Douglas
- When
- March 7, 1:52 AM CST to 1:57 AM CST
- Where
- Douglas County, Arthur
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 39.720, -88.470
A roof was partially blown off a building and a sign and fence were damaged.
Hail, Vermilion
- When
- March 7, 2:02 AM CST to 2:07 AM CST
- Where
- Vermilion County, Hoopeston
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.470, -87.670
Thunderstorm Wind, Coles
- When
- March 7, 2:10 AM CST to 2:15 AM CST
- Where
- Coles County, 0.45 mi NW of Jones
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 39.454, -88.337
A semi was blown over at mile marker 187 on I-57.
Thunderstorm Wind, Vermilion
- When
- March 7, 2:17 AM CST to 2:22 AM CST
- Where
- Vermilion County, Allerton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 39.920, -87.850
A shed was damaged in Allerton.
Thunderstorm Wind, Vermilion
- When
- March 7, 2:20 AM CST to 2:25 AM CST
- Where
- Vermilion County, 1 mi W of Alvin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.320, -87.619
A tree was blown down across Route 119.
Thunderstorm Wind, Edgar
- When
- March 7, 2:53 AM CST to 2:58 AM CST
- Where
- Edgar County, 1.27 mi ESE of Elbridge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.510, -87.560
A large tree limb was blown down.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, March 6 to 8, 20173 deaths · 1 event
- Tornadoes and Flash Flood in Missouri, March 6, 201714 injured · EF3 · 104 events
- Wildfire in Texas, March 6 to 9, 20171 death · 2 injured · $25 million · 1 event
- Tornadoes and Hail in Iowa, March 6, 2017$3.5 million · EF2 · 83 events
- Wildfire in Oklahoma, March 6 to 21, 20171 death · $1.2 million · 2 events
- Tornadoes and Hail in Iowa, March 6, 20173 injured · $267,000 · EF2 · 73 events
- Tornadoes and Hail in Arkansas, March 6 to 9, 20171 injured · $930,000 · EF2 · 50 events
- Tornadoes and Hail in Missouri, March 6 to 7, 20171 injured · $681,000 · EF1 · 60 events
- Cold in Nevada, March 6, 20171 death · 1 event
- Tornado and Hail in Wisconsin, March 6, 2017$441,000 · EF1 · 27 events
- Wildfire in Kansas, March 6 to 7, 2017$3.0 million · 7 events
- Tornado and Hail in Oklahoma, March 6 to 7, 2017$177,000 · EF1 · 37 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686821, 686779, 686780, 686781, 686771, 686810, 686772, 686782, 686783, 686784, 686785, 686786, 686773, 686787, 686765, 686793, 686766, 686774, 686796, 686808, 686775, 686803, 686767, 686809, 686804, 686776, 686802, 686806, 686807, 686801, 686797, 686792, 686805, 686799, 686794, 686800, 686777, 686788, 686791, 686789, and more.